Kansas, 2009Flash Flood and Flood in Kansas, August 14 to 15, 2009
August 14 to 15, 2009 · NWS GLD · 12 events in 5 counties and zones
Thunderstorms developed and intensified over eastern Colorado during the early afternoon hours and moved across southwest Nebraska and northwest Kansas by late afternoon. Numerous reports of strong thunderstorm winds were received which produced minor damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed and intensified over eastern Colorado during the early afternoon hours and moved across southwest Nebraska and northwest Kansas by late afternoon. Numerous reports of strong thunderstorm winds were received which produced minor damage. A few marginally severe hail reports were also received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 14, 1:00 PM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 14, 1:00 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT FRI AUG 14 2009
.SHORT TERM... (TONIGHT - MONDAY)
200 PM MDT FRI AUG 14 2009
FORECAST PROBLEMS WILL BE RAIN CHANCES...ESPECIALLY TONIGHT.
TEMPERATURES SHOULD GENERALLY BE NEAR NORMAL THROUGH SATURDAY...BUT
BELOW NORMAL THEREAFTER WITH PLENTY OF CLOUDS LIMITING INSOLATION.
WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A WELL DEFINED SHORTWAVE
TROUGH NEAR THE FOUR CORNERS LIFTING RAPIDLY NORTHEAST. THE SYSTEM
HAS A DEEP TROPICAL MOISTURE CONNECTION ORIGINATING NEAR THE
SOUTHERN BAJA OF CALIFORNIA. APPARENTLY MODELS HAVE STRUGGLED WITH
THE SYSTEM WHILE IN THE DATA POOR PACIFIC...BUT NOW THAT IT IS BEING
SAMPLED BY THE RAOB NETWORK THEY HAVE DRAMATICALLY INCREASED RAIN
CHANCES. GIVEN THE GOOD COVERAGE CURRENTLY OVER NEW MEXICO AND
SOUTHERN COLORADO...EXPECT A LARGE SWATH OF PRECIPITATION TO
OVERSPREAD THE CWA THIS EVENING. TROPICAL ORIGINS AND HIGH
PRECIPITABLE WATER VALUES SUGGEST LOCALLY HEAVY RAIN WILL BE
POSSIBLE. THE EVENT SHOULD END BY 12Z WITH CLEAR SLOT ON WV ALREADY
MOVING INTO WESTERN NEW MEXICO.
TROUGH SETTLING INTO THE GREAT BASIN ON SATURDAY WILL RESULT IN
SOUTHWESTERLY FLOW OVER THE PLAINS. QVECTORS SHOW A STRONG SHORTWAVE
EJECTING FROM THE BASE OF THE TROUGH OVER WESTERN COLORADO SATURDAY
AFTERNOON...LIFTING NORTHEAST SATURDAY NIGHT. APPEARS BEST CHANCES
FOR PRECIPITATION WILL SKIRT THE WESTERN AND NORTHERN PORTIONS OF
THE CWA....WITH LITTLE TO NOTHING SOUTH OF THE INTERSTATE.
HEIGHTS CONTINUE TO FALL ON SUNDAY AS MAIN TROUGH AXIS NOW
APPROACHES THE ROCKIES. CONVECTIVE INITIATION SHOULD BE TIED TO
ANOTHER STRONG SHORTWAVE EJECTING OUT OF THE CENTRAL ROCKIES LATE
SUNDAY AFTERNOON AND ESPECIALLY SUNDAY NIGHT. WILL BUMP UP POPS
FOR THE SUNDAY NIGHT PERIOD.
A LITTLE LESS CERTAINTY WITH REGARDS TO MONDAY. FLOW ALOFT WILL BE
ZONAL AS CWA WILL BE NEAR THE BROAD TROUGH AXIS. HARD TO RULE OUT
CONVECTION WITH COOL TEMPERATURES ALOFT...AND POSSIBLE EMBEDDED VORT
MAXES IN THE FLOW...SO LEFT CHANCE POPS INTACT. COULD BE ANOTHER
SHORTWAVE COMING DOWN THE BACKSIDE OF THE TROUGH IN NORTHWEST FLOW
MONDAY NIGHT...BUT CHANCE POPS SHOULD DO FOR NOW.
.LONG TERM... (TUESDAY - FRIDAY)
200 PM MDT FRI AUG 14 2009
A LARGE TROUGH IS FORECAST TO DEVELOP OVER THE NORTHERN PLAINS EARLY
THIS PERIOD. IN FACT...LATEST OPERATIONAL RUN OF THE GFS HAS THE
SYSTEM CUT OFF AT 500MB OVER SOUTH DAKOTA AS EARLY AS WEDNESDAY
NIGHT. MULTIPLE SHORTWAVE TROUGHS WILL BE ROTATING THROUGH THE BASE
OF THE TROUGH PROVIDING SYNOPTIC SCALE LIFT. MODELS DEVELOP SURFACE
LOW PRESSURE IN SOUTHEAST COLORADO/SOUTHWEST KANSAS ON
TUESDAY...SLOWLY MOVING EAST/NORTHEAST THROUGH LATE WEEK. THIS WOULD
PLACE THE LOCAL FORECAST AREA ON THE COOL/CLOUDY SIDE OF THE
CYCLONE. THIS SHOULD ALSO PROVIDE A LOW LEVEL UPSLOPE COMPONENT TO
THE WINDS...FURTHER ENHANCING LIFT. AS A RESULT...HAVE BUMPED UP
POPS CONSIDERABLY TO START THE PERIOD...GRADUALLY TAPERING TOWARDS
THE END. HPC GUIDANCE ON TEMPERATURES LOOKS WARM CONSIDERING THE
SITUATION...PREFER THE COOLEST GFS MOS ENSEMBLE MEMBER WHICH IS
5-10F LOWER.
024
&&
.AVIATION...
1136 AM MDT FRI AUG 14 2009
FOR THE 18Z TAF CYCLE...VFR CONDITIONS WILL OCCASIONALLY
DETERIORATE TO BORDERLINE MVFR FOR BOTH KGLD AND KMCK...ESPECIALLY
AROUND THE 00Z TO 08Z TIMEFRAME. EXPECT THUNDERSTORMS TO BRING
HEAVY RAIN AT TIMES...WHICH WILL MOST LIKELY RESULT IN BRIEF
PERIODS OF MVFR TO NEAR IFR CONDITIONS IF ANY STRONGER STORMS
HAPPENS TO PASS DIRECTLY OVER KGLD OR KMCK. AFTER 08Z...EXPECT VFR
CONDITIONS TO PREVAIL AS THE STORMS MOVE OFF TO THE EAST AND
NORTHEAST. ALSO...THROUGH THE FIRST SIX TO EIGHT HOURS OF THIS TAF
CYCLE...WINDS FROM THE SOUTH AT 15G25KT WILL OCCASIONALLY GUST UP
TO 30KT.
BLM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 14, 9:43 AM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT FRI AUG 14 2009
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1043 AM MDT FRI AUG 14 2009 /1143 AM CDT FRI AUG 14 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP OVER THE ROCKIES AND MOVE ACROSS THE
CENTRAL HIGH PLAINS BEGINNING THIS AFTERNOON AND CONTINUING
THROUGH THE EVENING AND OVERNIGHT HOURS. DANGEROUS CLOUD TO GROUND
LIGHTNING...AND LOCALIZED HEAVY RAINS ARE POSSIBLE WITH THESE
STORMS. A FEW OF THESE STORMS MAY BECOME SEVERE GENERALLY ALONG
AND NORTH OF HIGHWAY 36...WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY THROUGH THURSDAY. DANGEROUS CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND LOCALIZED HEAVY RAIN AND SMALL HAIL
WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
BLM
In the hours before
Special weather statement, Aug 14, 12:27 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
127 PM MDT FRI AUG 14 2009
COZ090-142000-
YUMA COUNTY-
127 PM MDT FRI AUG 14 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 126 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ECKLEY...AND MOVING
NORTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
BLM
Special weather statement, Aug 14, 1:15 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT FRI AUG 14 2009
COZ090-142045-
YUMA COUNTY-
215 PM MDT FRI AUG 14 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF ECKLEY...OR NEAR ECKLEY...AND
MOVING NORTHEAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.
JRM
Local storm report, Aug 14, 1:39 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 3 N ECKLEY 40.16N 102.49W
08/14/2009 E0.88 INCH YUMA CO PUBLIC
&&
024Special weather statement, Aug 14, 2:25 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT FRI AUG 14 2009
KSZ041-142200-
GREELEY-
325 PM MDT FRI AUG 14 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF TRIBUNE...AND MOVING NORTH AT
30 MPH.
PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.
JRM
Event by event
10 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Greeley
- When
- August 14, 2:48 PM MST
- Where
- Greeley County, 3.5 mi N of Horace
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.530, -101.790
Spotter reported several six-inch diameter tree branches down as a result of strong thunderstorm winds.
Thunderstorm Wind, Wallace
- When
- August 14, 3:07 PM MST
- Where
- Wallace County, 4.18 mi S of Sunland
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.820, -101.840
Thunderstorm Wind, Wallace
- When
- August 14, 3:11 PM MST
- Where
- Wallace County, 0.69 mi S of Sharon Spgs Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.840, -101.750
Law enforcement vehicle almost blown into the ditch by strong thunderstorm winds.
Thunderstorm Wind, Wallace
- When
- August 14, 3:30 PM MST
- Where
- Wallace County, 14.52 mi N of Sunland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.090, -101.840
Amateur radio operator estimated peak thunderstorm wind gusts near 60 mph.
Thunderstorm Wind, Sherman
- When
- August 14, 3:39 PM MST
- Where
- Sherman County, 8.36 mi S of Ruleton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.210, -101.860
Off-duty NWS employee reported a couple four-inch diameter tree branches down at Road 55 and Road 12 in Sherman County.
Thunderstorm Wind, Sherman
- When
- August 14, 3:41 PM MST
- Where
- Sherman County, 5.53 mi SSE of Goodland
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $750
- Reported by
- Amateur Radio
- Coordinates
- 39.280, -101.670
Cattle panels taken out by thunderstorm winds estimated to be near 75 mph.
Thunderstorm Wind, Sherman
- When
- August 14, 3:52 PM MST
- Where
- Sherman County, 0.69 mi S of Goodland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $250
- Reported by
- Amateur Radio
- Coordinates
- 39.340, -101.720
Thunderstorm winds damaged the trim on a house on the south side of town.
Thunderstorm Wind, Sherman
- When
- August 14, 3:55 PM MST
- Where
- Sherman County, 0.53 mi E of Goodland
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.350, -101.710
Radio operator estimated peak wind gusts around 65 mph.
Thunderstorm Wind, Rawlins
- When
- August 14, 5:29 PM CST
- Where
- Rawlins County, 8.31 mi S of Atwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.680, -101.040
Radio operator reported visibility near zero.
Thunderstorm Wind, Rawlins
- When
- August 14, 5:40 PM CST
- Where
- Rawlins County, 0.69 mi N of Mc Donald
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.790, -101.370
Small hail of unknown size also reported, along with a power outage at their location.
Flood, Greeley
- When
- August 14, 6:00 PM MST to 11:00 PM MST
- Where
- Greeley County, 9.81 mi N of Horace
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 38.620, -101.812
Law enforcement reported water running across County Road 14 about 6-7 miles south of the Wallace-Greeley County line. Radar indicates the heavy rain fell during the middle to late afternoon hours and continued to affect low lying areas on county roads through the evening.
Flash Flood, Decatur
- When
- August 14, 9:35 PM CST to August 15, 12:35 AM CST
- Where
- Decatur County, 0.53 mi W of Oberlin to 0.75 mi SW of Oberlin Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.820, -100.530
Several episodes of heavy rain occurred during the evening hours, resulting in up to eight inches of water flowing across roads in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Montana, August 14, 2009$4.3 million · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Dakota, August 14, 2009$245,000 · 1.25 in hail · 9 events
- Damaging Winds and Heavy Rain in North Dakota, August 14, 2009$50,000 · 54 kt wind · 3 events
- Flash Flood in Colorado, August 14, 2009$30,000 · 1 event
- Flash Flood and Hail in South Dakota, August 14, 2009$15,000 · 1.75 in hail · 10 events
- Flooding and Lightning Strikes in Florida, August 14, 20091 injured · $500 · 5 events
- Hail in North Dakota, August 14, 20092 in hail · 11 events
- Flash Flooding in Wisconsin, August 14, 2009$15,000 · 2 events
- Flash Flood in Colorado, August 14, 2009$15,000 · 1 event
- Hail and Damaging Winds in Montana, August 14, 20091 in hail · 6 events
- Hail in Minnesota, August 14, 20091.75 in hail · 5 events
- Flash Flood and Hail in Nebraska, August 14, 20090.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185695, 185697, 185698, 185700, 185701, 185703, 185705, 185714, 185715, 185724, 185889, 185893.